Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Have you come across patients suffering adverse effects of “legal highs”?

  • Comments (1)

Article

Solomon D et al (2014) Managing misuse of novel psychoactive substances. Nursing Times; 110: 22, 12-15.

 

 

Abstract

“Misuse of novel psychoactive substances, also known as legal highs, is growing in the UK. These substances include more than 200 psychoactive chemicals and are associated with harm to physical and mental health, but are not controlled under the Misuse of Drugs Act 1971 or regulated as a medicine.

“This article reviews the evidence relating to psychosocial interventions for illegal substance misuse to identify how therapies could improve rates of abstinence and awareness in adults who are misusing novel psychoactive substances. The evidence is limited and there is a need for further research and increased awareness among health professionals and the general population of this growing problem.”

 

 

Let’s discuss…

  • Have you come across patients suffering adverse effects of “legal highs”?
  • The use of NPS is associated with serious health risks as the drugs are not tested to ensure they are safe for human consumption. How can this be communicated to patients?

 

 

 



  • Comments (1)

Readers' comments (1)

  • Anonymous

    This area has been of some concern for myself and (a few) other Nurses in inpatient settings for some time as current drug screening does not pick this up. As you are aware with patients under constant observations any change in presentation is mostly attributed their current diagnosis. With patients gaining more access to these substances through Section 17 leave (community rehabilitation) and then returning and trading on the Ward with those restricted. Making inpatient Nurses more aware of these substances and their effects is urgent as I feel many Nurses are quite ignorant of their availability, effect and consequences. Is there more harm from such manipulated synthetic drugs when combined with their psychotropic regime?

    I have suspected the use of these drugs by patients for some time now due to short periodic changes in behaviour and mental state coupled with impromptu conversations with patients when they appear to be on 'fishing trips' for information on the subject.

    Mike

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment.

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.